By

Migraine Preventives & Weight Gain

The threat of weight gain as a side effect of migraine preventive is a major concern for many migraineurs. Though I’ve been sympathetic to their worries, I never really understood. If something reduces the migraine severity and/or frequency, I thought I’d be willing to gain even 70 pounds. Then I started gaining weight on cyproheptadine and was rewarded with a massive infusion of empathy. Read about it in The Emotional Turbulence of Gaining Weight on a Migraine Preventive on Migraine.com.

Upon finishing that post a few weeks ago, I wasn’t sure if the weight gain was worth the trade off. Then I asked this hypothetical question: Would I stop cyproheptadine tomorrow if it meant I’d lose the weight within a week and my daily pain would return to a level 7? No freaking way! Ten or 20 pounds is an absolutely fair price to pay for level 5 pain.

Avoiding and Coping With Migraine Medication-Related Weight Gain by Diana Lee has some excellent tips if you’re struggling with weight gain from a preventive or inactivity due to migraine.

By

Weight Gain from Preventives

Weight gain is a common side effect of headache prevention meds and a patient can gain enough that the weight itself becomes health problem. Today’s NY Times article, Is Your Medicine Cabinet Making You Fat?, advises patients who gain weight while taking a new drug to talk with their doctors about changing meds or strategies to avoid gaining more weight. This rather obvious advice is supported by current medical research that has docs worried about the cumulative effects of weight gain.

WebMD provides a list of specific side effects for specific headache preventives. ACHE lists side effects by type of drug and guides patients on what they should talk to their docs about before beginning a new preventive.